Possible Causes of Lumps Long After Cosmetic Filler Application, and the Importance of Diagnosis

Author: Amiya Prasad, M.D.

Thank you for your question. You submitted 2 photos and you state in your question that you received Radiesse injections in the chin approximately 13 months prior. And you’re describing the awareness of lumps in your chin from that time forward although you are not specific about the duration and any changes along the way and you are asking about what your options are including surgery. Well, I can certainly give you my perspective on how I evaluate people like yourself who come to my practice.

A little bit of background, I’m a Board-certified cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon. I’ve been in practice in Manhattan and Long Island for over 20 years. I use Radiesse as well as the hyaluronic acid fillers and Juvederm and Restylane and as well as natural fillers derived from platelet-rich plasma (PRP). And so I have a lot of experience in this area plus I have dealt with a lot of complications of fillers. People have come here from all over the world for me to manage a few unique issues including problems related to fillers that created inflammation and scarring and as well as fillers which have become lumpy and irregular. So, I’ll kind of guide you a little bit on my evaluation for someone like yourself. So to begin with, I would first ask if this irregularity or this elevation was present from the time that you had the injectable placement.

Now, there is a basis for this. Very often, when people get injectables, initially the injectables feel lumpy and irregular and often with just facial movement and sometimes with massage, this softens and then blends. Now that being said, what I would be first and foremost concerned about is whether or not you’re dealing with a situation where the material was more well integrated or maybe slightly lumpy in the beginning and these areas have become more lumpy over time or become more swollen. So my first thought is to first eliminate the possibility of a low grade infection which is referred to as a biofilm. Now a biofilm is something that’s becoming more and more common as the popularity of fillers grows and what a biofilm essentially is a low grade infection typically from the skin.

Literally the bacteria lives on the material and hibernates in a way that creates what is often described in other areas such as breast augmentation or in facial implants, a capsule and that capsule becomes hardened and it takes a lot of work or to address this type of issue. So, I wouldn’t say that necessarily that this is a biofilm but it is something to consider. Other things to be aware of is of course if the material becomes just the nodule or doesn’t go away, it could be a capsule formed around it and not a biofilm and it might be worthwhile considering excision.

Possible Causes of Lumps Long After Cosmetic Filler Application, and the Importance of Diagnosis

However in this area, excision can be potentially disfiguring. So you are looking at some more evaluation that requires a one on one consultation in order to really determine what the issue is. In our practice, we have helped a lot of people in a lot of different ways not specifically just the Radiesse but also with hyaluronic acid fillers.

In some situations, these fillers did need to be removed and in other situations, they were managed as biofilms through the application of a combination of materials to dissolve as well as the use of antibiotics and continuous monitoring. This is not something that you just jump into and do something. You really need to get some opinion if this particular issue has gone from stable to okay or to be in a situation where it is nodular and inflamed. Again, this is not readily apparent from just the question and the photo but what I want to make sure is you at least learn about this as a possibility. I would recommend that you and the physician or the provider who did the original injections to learn about what specifically what the material was.

You may want to connect and ask if there were any other people who had similar reactions. This is not necessarily just the things I mentioned. There could be something with the material from the batch of injectables that were provided. There are more than a few possibilities.

And in the simplest, it may be just irregular distribution of this material. I do want to give you a little understanding about what Radiesse is. Radiesse is a combination of a gel vehicle with a material called calcium hydroxyapatite.

Calcium hydroxyapatite is a fine powder that is similar to what makes up bone. And in general, its benefit is a longer lasting filler. The challenge is that it might stay in your body longer than you would want to. So that being said, there are some possibilities of how to manage and it does require proper examination in order to make the right determination. So find a doctor with experience with these types of filler problems or issues and if the first doctor isn’t able to assist you, of course ideally you want to go back to the original doctor and at least figure out if there is something they can do to help overcome this issue. I am assuming you went prior to the 13 months but again that wasn’t elaborated in your question. So I hope that was helpful, I wish you the best of luck and thank you for your question.

How Under Eye Wrinkles That Appear When Smiling can be Helped with Non-Surgical…

What is Recommended for Inner Corner Up Eyelids and the Puffy Bags That Form Under my Eyes That ONLY Show when I Smile? I had a facelift in 1995 and only remember I had a left droopy…

By: Amiya Prasad, M.D.
Allergies to Hyaluronic Acid Fillers are Rare, but Other Factors Can Cause…

Thank you for your question. You submitted two photos and with those photos you state in the history that you underwent filler with hyaluronic acid filler placed with a cannula and…

By: Amiya Prasad, M.D.
Possible Causes of Lumps Long After Cosmetic Filler Application, and the…

Thank you for your question. You submitted 2 photos and you state in your question that you received Radiesse injections in the chin approximately 13 months prior. And you’re describing…

By: Amiya Prasad, M.D.
How Eye Bags can Worsen Since Filler Treatment, and a Definitive Puffiness…

Thank you for your question. You submitted several photos and you describe in detail in your question that you had Restylane placed in your tear trough in 2015 and that with time, the…

By: Amiya Prasad, M.D.
The Limitations of Dermal Fillers to Treat Puffy Eye Bags, and Fast Recovery…

Eye bag removal or filler? Hi, I am considering eye bag removal or filler for my under eye hollows. Please, could you look at my picture and tell me what you think I need doing to correct…

By: Amiya Prasad, M.D.